North Dakota, 2004

Damaging Wind in North Dakota, July 15, 2004

July 15, 2004 · NWS FGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 1:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 15, 1:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 PM CDT THU JUL 15 2004

.DISCUSSION...
18Z MSAS ANALYSIS DEPICTED TROUGH AXIS VICINITY OF RED RIVER VALLEY
WHILE RIDGE OF HIGH PRESSURE WAS EVIDENT OVER ALBERTA/SASK PROVINCE.
LATEST WATER VAPOR IMAGERY INDICATED 100KT JET DIVING SOUTHEAST OVER
THE DAKOTAS WITH REGION STARTING TO BECOME UNDER THE INFLUENCE OF
FAVORABLE RIGHT REAR QUAD OF JET ESPECIALLY OVER THE CENTRAL PART OF
NORTH DAKOTA. THIS FEATURE COUPLED WITH VORTICITY MAXIMA DROPPING
SOUTHEAST FROM SASK PROVINCE IS STARTING TO AID LARGE SCALE ASCENT
OVER REGION. THIS LIFT COUPLED WITH MODERATELY UNSTABLE ATMOSPHERIC
CONDITIONS SHOULD LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE CHANGES IN CONJUNCTION
WITH TROUGH PASSAGE THIS EVENING ACROSS REGION. APPEARS THUNDER
CHANCES LOOKING FEASIBLE THIS AFTERNOON AND EVENING AS MODERATE
INSTABILITY INTERACTS WITH DYNAMIC AIDED LARGE SCALE ASCENT. TIMING
WISE LOOKS LIKE BEST UPPER LEVEL DIVERGENCE/ASCENT/ INSTABILITY
MAXES OUT AT 00Z ACROSS THE VALLEY WITH ANY CONVECTION THAT FORMS
STARTING TO HEAD INTO MINNESOTA. PRESENT INDICATIONS POINT TO
CONVECTION ENDING BEFORE MIDNIGHT. THUS WILL ADDRESS TIMING WORDING
ACCORDINGLY. IN WAKE OF TROUGH QUIET PERIOD SETS UP FOR REGION FOR
THE NEXT COUPLE OF DAYS AS HIGH PRESSURE BUILDS INTO THE REGION FROM
WESTERN CANADA WITH DRY AND SEASONABLE WARM CONDITIONS. AS HIGH
SLIPS OFF TO THE EAST ON SATURDAY EXPECT COMMENCEMENT OF RETURN FLOW
WITH NEXT CONVECTIVE CHANCES LOOMING ON THE HORIZON ON SUNDAY AS
NEXT TROUGH APPROACHES.

.LONG TERM...(SUNDAY NIGHT THRU THURSDAY)
GOOD RUN TO RUN CONTINUITY WITH GFS WITH ONLY TIMING DIFFERENCES
NOTED. ENSEMBLE MEANS ARE FASTER WITH BREAKING DOWN 500MB RIDGE OVER
NORTHERN ROCKIES...THUS WILL TREND WITH FASTER 12Z GFS. 500MB RIDGE
REMAINS STRONG THROUGH MONDAY WITH SHORTWAVE ENERGY RIDING OVER THE
TOP. WILL STICK WITH CONTINUITY AND LEAVE THUNDER CHANCES. RIDGE
BEGINS TO FLATTEN TUESDAY CREATING A MORE ENERGETIC ZONAL FLOW.
TROUGH TO SWING THROUGH TUESDAY OR WEDNESDAY. WITH THIS...WILL
EXTEND THUNDER CHANCES THROUGH TUESDAY NIGHT ALL AREAS AND FAR
EASTERN FORECAST AREA THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN
AROUND NORMAL VALUES THROUGH WEDNESDAY...AND BECOME BELOW NORMAL ON
THURSDAY AFTER THE PASSAGE OF THE AFOREMENTIONED TROUGH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

BERG/GRAFENAUER
Hazardous weather outlook, Jul 15, 5:28 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
628 AM CDT THU JUL 15 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
628 AM CDT THU JUL 15 2004

...SEVERE WEATHER POSSIBLE ACROSS EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING
WINDS...IS POSSIBLE ACROSS EASTERN NORTH DAKOTA...WESTERN MINNESOTA
AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING.

A FRONTAL SYSTEM WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EARLY EVENING WHEN THE ATMOSPHERE WILL BE MOST UNSTABLE. SCATTERED
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT AS IT MOVES THROUGH. AN ISOLATED TORNADO IS ALSO POSSIBLE
EARLY IN THE EVENT WHEN DISCREET SUPERCELLS ARE MOST LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE SUNDAY THROUGH
TUESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 1 PM TO 10 PM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

BRAMER

In the hours before

Local storm report, Jul 15, 1:33 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
233 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             4 SE MAHNOMEN           47.27N 95.91W
07/15/2004  1.00 INCH        MAHNOMEN           MN   PUBLIC

0207 PM     TSTM WND GST     4 S MAHNOMEN            47.26N 95.97W
07/15/2004  65 MPH           MAHNOMEN           MN   MESONET

&&

KENNEDY

The radar

The Fargo/Grand Forks radar (KMVX), 59 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Forks

When
July 15, 2:30 PM CST
Where
Grand Forks County, 1 mi NW of Honeyford
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.050, -97.483

Large tree limbs were broken off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415707.